Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Missoula, MT

May 19, 2020Deer Lodge County, Montana

NWS Missoula, MT issued this special weather statement at May 19, 2020, 11:29 PM MDT for Deer Lodge County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 11:29 PM MDT (05:29 UTC)
Expired
May 20, 2020, 12:15 AM MDT
In force
46 min
Issued by
NWS Missoula, MT

County Deer Lodge County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS85 KMSO 200529
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
1129 PM MDT Tue May 19 2020
 
MTZ006-007-200615-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
1129 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...
SOUTHEASTERN GRANITE...WEST CENTRAL SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 1215 AM MDT...

At 1129 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of West Valley to near Gregson
Hot Springs. Movement was north at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Porters Corner, Lost
Creek and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11337 4640 11283 4599 11285 4601 11331
TIME...MOT...LOC 0529Z 165DEG 35KT 4606 11339 4603 11289 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 19, 3:04 PM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 19, 3:04 PM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 PM MDT Tue May 19 2020

...Strong to severe thunderstorms this afternoon and early
evening...

...Heavy rain tonight through Wednesday leading to significant
rises on small streams and mainstem rivers and localized
flooding...

.DISCUSSION...A strong upper level low pressure system currently
spinning over Nevada will pump a significant amount of moisture
into the region beginning this afternoon and evening. With
favorable dynamics aloft for lift, thunderstorms are beginning to
develop, with a few potentially becoming severe this afternoon.
The strongest storms are expected across northern Lemhi county in
Idaho and Ravalli, Granite, Silver Bow, Deer Lodge and Powell
counties across southwest Montana. Damaging winds, hail and very
heavy rain will all be possible under the strongest storms.
Elsewhere, thunderstorms will still be possible, though conditions
are not quite as favorable for them to become quite as strong.

As the upper level low slowly lifts northwards this evening,
scattered thunderstorms will transition to more persistent,
widespread rainfall. Forecast models indicate that a mid level
circulation will pass through west central Montana, enhancing an
area of heavy precipitation and embedded convection through the
Sapphire mountains northward into Missoula and the Seeley/Swan
areas. Very heavy rainfall in these areas will enhance the
potential for flooding of small streams and creeks.

By Wednesday morning, the main upper level low will be lifting
into western Montana and central Idaho. The heaviest precipitation
is expected to shift northward into northwest Montana and wrap
around the low into central Idaho under an area of deformation. 2
to 3 inches of precipitation will be possible over portions of
the Clearwater mountains from late tonight through Thursday
morning.

Flooding of small streams and creeks will be likely. Mainstem
rivers will also see substantial rises, with several reaching or
surpassing their specific flood stage(s). Please refer to
water.weather.gov for more information on mainstem rivers and
their flood potential in the coming days. We will also provide
up-to-date flood information via weather.gov/missoula and our
social media pages @NWSMissoula.

Snow levels will begin to drop across the region late Wednesday
into Thursday with the heaviest precipitation largely coming to an
end by Thursday morning. Cooler, showery conditions will linger
however with high elevation snow. A passing wave of energy will
enhance an area of showers and thunderstorms across north central
Idaho and southwest Montana Thursday evening into Friday morning.
Some snow will be possible with these showers down to roughly 5000
feet, including over high mountain passes such as Lost Trail and
MacDonald.

Unsettled conditions will likely linger into next week, though a
warming trend looks possible beginning Sunday.

&&

.AVIATION...Thunderstorms are beginning to develop this afternoon
across southwest Montana and will lift northwards through the rest
of the afternoon and early evening. Though most locations across
central Idaho and western Montana will have a threat of
thunderstorms, the strongest, potentially severe storms are
anticipated across northern Lemhi county in Idaho and Ravalli,
Granite, Silver Bow, Deer Lodge and Powell counties across
southwest Montana. Hail, strong gusty winds and very heavy rain
will all be possible with storms. KSMN will have the best shot at
seeing a thunderstorm between 19/2000z and 19/2300z, KBTM between
19/2000z and 20/0100z, KMSO between 19/2300z and 20/0300z and KGPI
between 20/0100z and 20/0400z. Convective activity will last
through roughly 20/0600Z. Thereafter, steady rainfall should be
expected although embedded thunderstorms are not out of the
question, along with low ceilings/visibility from moderate to
heavy rainfall.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through late Wednesday night Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys.

ID...Flood Watch from 5 PM PDT this afternoon through late Wednesday
     night Lower Hells Canyon/Salmon River Region...Northern
     Clearwater Mountains...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Special weather statement, May 19, 6:35 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
635 PM MDT Tue May 19 2020

MTZ007-200100-
Butte/Blackfoot Region MT-
635 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butte, moving northwest at 30 mph.

Brief heavy rain and pea size hail will be possible with this storm.

Locations impacted include...
Butte, Silver Bow, Walkerville, Gregson Hot Springs, Nissler, Ramsay,
Janney and Newcomb.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4582 11246 4598 11289 4619 11264 4606 11247
      4605 11248 4604 11247 4603 11244 4599 11244
      4596 11243 4593 11244 4589 11240
TIME...MOT...LOC 0034Z 130DEG 25KT 4590 11245
Special weather statement, May 19, 11:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
1129 PM MDT Tue May 19 2020

MTZ006-007-200615-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
1129 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...
SOUTHEASTERN GRANITE...WEST CENTRAL SILVER BOW AND SOUTH CENTRAL
POWELL COUNTIES UNTIL 1215 AM MDT...

At 1129 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of West Valley to near Gregson
Hot Springs. Movement was north at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Porters Corner, Lost
Creek and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11337 4640 11283 4599 11285 4601 11331
TIME...MOT...LOC 0529Z 165DEG 35KT 4606 11339 4603 11289

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:35 PM MDTSpecial Weather StatementMSOSilver Bow25 min
May 19, 11:39 PM MDTSpecial Weather StatementMSOSilver Bow66 min
May 20, 11:15 AM MDTAreal Flood AdvisoryMSOMissoula, Ravalli25 hr
May 20, 11:55 AM MDTRiver Flood AdvisoryMSORavalli23 hr
May 20, 11:55 AM MDTRiver Flood AdvisoryMSORavalli23 hr

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.